Pennsylvania, 2021

Damaging Winds in Pennsylvania, June 29, 2021

June 29, 2021 · NWS CTP · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed in a moderate CAPE, low shear environment over northern Pennsylvania during the late afternoon and evening hours of June 29, 2021. A couple of these storms were able to produce isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and thunderstorms developed in a moderate CAPE, low shear environment over northern Pennsylvania during the late afternoon and evening hours of June 29, 2021. A couple of these storms were able to produce isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 29, 5:57 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 29, 5:57 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
657 PM EDT Tue Jun 29 2021

.SYNOPSIS...
An anomalous upper level ridge will remain centered off of the
Mid Atlantic coast through the middle of this week. A slow
moving cold front will then likely push southeast across the
state Wednesday night and Thursday, with upper troughing
remaining over the region into next weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Strong upper level subsidence associated with subtropical ridge
has largely suppressed convection across central Pa late today.
Isolated pulse type convection over the central part of the
state should diminish with loss of heating this evening.
However, a weak mid level vort max is progged by latest RAP to
lift northeast across Lk Erie, bringing a chance of showers/tstorms
across Warren/Mckean counties through late evening. Will
maintain just a slight chance of lingering showers after
midnight across the northwest corner of the forecast area,
along plume of higher pwat preceding approaching upper trough.

As occurred last night, mostly clear skies, calm wind and
abundant low level moisture should promote patchy fog across the
central mountains, mainly in the deep river/stream valleys of
north central Pa. The latest HREFV3 and NAMNest both target this
area for the best chance of fog.

Latest GEFS plumes indicate low temperatures should be very
close to those of last night, ranging from the upper 60s across
the Alleghenies, to the mid 70s over the Lower Susq Valley.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Wednesday is still targeted as an active day as falling heights
ahead of approaching cold front over the Great Lakes leads to
building clouds and convection during the afternoon, especially
across the NW Mtns. Increasing mid level flow and associated
deep layer shear with fairly straight line hodographs in the
lowest several KM AGL will support a chance of organized line
segments with a Slight Risk for severe wx across most of our
CWA, except for the southern tier that will be under a MRGL Risk
for more isolated severe convection. A MRGL threat for
excessive rainfall also exists across roughly the NW half of PA
on Wed, where one- hour FFG values are 0.5 to 1 inch lower
across the north and west (1-2 inches lower with respect to 6
hourly guidance across the North and West.

Cloud cover and convection should result in high temps a couple
degrees lower across northern PA Wednesday, while the heat
continues unabated across the southeast part of the forecast
area with heat indices reaching around 100F once again.
Wednesday will be the last day this week of uncomfortable heat
indices.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wednesday night convection may continue during the evening into
the night as series of shortwaves move eastward through the base
of a deepening upper level trough.

The upper through will continue to progress and deepen Thursday
into Friday, with more rounds of showers and thunderstorms
likely. A weak surface cold front will begin to cross the
region Thursday. The front will likely reach our southeast
areas by Thursday afternoon at peak heating, which may result in
more storms Thursday afternoon. Both the GFS and EC have a
closed upper low over the Ohio Valley for the weekend, but the
evolution of this feature differs between models. In either
case, the closed low will bring gulf moisture into our area so
storms that fire may produce heavy rain. Due to uncertainty,
kept chances of showers and afternoon storms to continue
through Sunday.

The cold front passage Thursday coupled by persistent cloud
cover and rounds of showers and storms will keep temperatures
below average for the end of the week into the weekend.

Monday and Tuesday look warmer and drier as the closed low
slides off the Atlantic coast, but this may change depending on
what happens with the low over the weekend.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Latest radar trends support continuing/adding VCSH to all TAF
sites except BUF and LNS, through 00Z.

For now, expect fog to be limited overnight.

Earlier discussion below.

VAD winds and winds on 12Z observed soundings a little more
northwest today, with less CU so far, and still very warm air
aloft, so hard to see much in the way of showers today.

Main change late this morning was to back off storms at BFD
at 00Z this evening, looks like most everything with the cold
front would still be well to the north and west at this time.

Temperatures in the upper 80s to mid 90s will result in higher
density altitudes both today and tomorrow.

Clear skies will prevail overnight and patchy fog will be
possible once again Wednesday morning, especially where rainfall
occurs this afternoon and evening.

Outlook...

Wed...More in the way of showers and storms, especially during
the late afternoon into the evening.

Thu...Showers and storms look to be rather widespread.

Fri-Sun...Still a daily chance of showers and storms, mainly
afternoon into early evening.

&&

.CLIMATE...
Record high minimum temperatures were set at MDT on Monday and
this morning:
The low temperature on Monday 6/28 was 76, breaking the old
record of 74 set in 1901. The low temperature this morning
(6/29) was 79, breaking the old record of 75 set in 1991.

Another daily record low temperature record is in jeopardy
Wednesday at MDT:

 		Min Temp Fcst 	Old Record
6/30: 		75			74 in 2017

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for PAZ051>053-
057>059-065-066.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Fitzgerald
SHORT TERM...Lambert/DeVoir/Dangelo
LONG TERM...Wagner
AVIATION...Martin/Gartner
CLIMATE...
Hazardous weather outlook, Jun 29, 8:02 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
902 PM EDT Tue Jun 29 2021

PAZ004-035-036-063-064-010115-
Warren-Fulton-Franklin-Cumberland-Adams-
902 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong to severe thunderstorms with gusty winds and
locally heavy rain are possible Wednesday and Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ051>053-057>059-065-066-010115-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
902 PM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Scattered strong to severe thunderstorms with gusty winds and
small hail are possible Wednesday and Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-024>028-037-041-042-045-056-010115-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-Perry-
902 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered severe thunderstorms with localized damaging winds 60 mph
or greater are possible Wednesday afternoon and evening, and
again Thursday afternoon and evening mainly across Southern PA.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ046-049-050-010115-
Southern Lycoming-Union-Snyder-
902 PM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Scattered severe thunderstorms with localized damaging winds 60 mph
or greater are possible Wednesday afternoon and evening, and
again Thursday afternoon and evening mainly across Southern PA.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-010115-
Somerset-Bedford-
902 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered slow-moving thunderstorms could produce localized gusty
wind and rainfall heavy enough to produce flooding along some small
streams and in poor drainage areas Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 29, 8:10 PM EST, 5 minutes before
Special Weather Statement
National Weather Service State College PA
910 PM EDT Tue Jun 29 2021

PAZ018-019-300130-
Northern Centre PA-Southern Centre PA-
910 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL
930 PM EDT...

At 908 PM EDT, Doppler radar indicated a strong thunderstorm over
Julian, moving northeast at 25 mph.

Wind gusts up to 50 mph are possible and small hail.

Locations impacted include...
Park Forest Village, Stormstown, Port Matilda, Julian and Unionville.

LAT...LON 4072 7804 4082 7811 4100 7793 4080 7779
TIME...MOT...LOC 0108Z 236DEG 22KT 4083 7797

KF

The radar

The State College radar (KCCX), 15 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
June 29, 8:15 PM EST
Where
Centre County, 1.26 mi WSW of Woodycrest
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.810, -77.900

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and powerlines, with a fallen tree damaging a structure west of State College.

Thunderstorm Wind, Potter

When
June 29, 9:48 PM EST
Where
Potter County, 1.42 mi NE of Inez
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.736, -78.003

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees onto Route 872 south of Coudersport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958769, 958770.